Alert archive / Texas / River Flood Warnings in 2021
River Flood Warning 24, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this river flood warning at May 16, 2021, 3:31 PM CDT for Jackson County, Texas. It took effect at May 16, 2021, 6:55 PM CDT. It was in force for 19 hr.
The area
The outline as issued.
The facts
- Issued
- May 16, 2021, 3:31 PM CDT (20:31 UTC)
- In effect from
- May 16, 2021, 6:55 PM CDT
- Expired
- May 17, 2021, 1:50 PM CDT
- In force
- 19 hr
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
- Flood severity
- Minor
County Jackson County, TX
The radar
The Austin/San Antonio radar (KEWX), 153 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Navidad River at Strane Park (LSNT2). The gauge peaked at 21.33 ft at May 16, 2021, 8:00 PM CDT.
- Action stage
- 13 ft
- Minor stage
- 24 ft
- Moderate stage
- 26 ft
- Major stage
- 29 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 08164390, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
961 WGUS44 KHGX 162031 FLWHGX BULLETIN - IMMEDIATE BROADCAST REQUESTED Flood Warning National Weather Service Houston/Galveston TX 331 PM CDT Sun May 16 2021 ...The National Weather Service in Houston/Galveston TX has issued a Flood Warning for the following rivers in Texas... Navidad River at Strane Park affecting Jackson County. For the Navidad River...including Sublime, Speaks, Morales, Strane Park...Minor flooding is forecast. PRECAUTIONARY/PREPAREDNESS ACTIONS... Persons with interests along these streams should keep alert to rising water and take all precautions to protect their property. Do not drive or walk into flooded areas the depth and water velocity could be too great for you to cross safely. Motorists should avoid any water covered roads and find an alternate route. Livestock and equipment should be removed from the flood plain immediately. Stay tuned to NOAA Weather radio or other news sources for further updates. Additional information is available at www.weather.gov. The next statement will be issued late tonight at 330 AM CDT. && TXC239-170845- /O.NEW.KHGX.FL.W.0024.210516T2355Z-210517T1850Z/ /LSNT2.1.ER.210516T2355Z.210517T0600Z.210517T0649Z.NO/ 331 PM CDT Sun May 16 2021 The National Weather Service in League City has issued a * Flood Warning for the Navidad River at Strane Park. * From this evening to Monday afternoon. * At 3:15 PM CDT Sunday the stage was 19.1 feet. * Flood stage is 24.0 feet. * Minor flooding is forecast. * Forecast...The river is expected to rise above flood stage this evening to a crest of 24.6 feet just after midnight tonight. It will then fall below flood stage just after midnight tonight. * Impact...At 24.0 feet, Minor lowland flooding begins with water well into the flood plain and threatening the west approach to the bridge at County Road 401. * Flood History...This crest compares to a previous crest of 24.6 feet on 07/03/2004. && LAT...LON 2909 9665 2901 9649 2901 9662 2909 9675 $$
1 follow-up statement
127
WGUS84 KHGX 170127
FLSHGX
Flood Statement
National Weather Service Houston/Galveston TX
827 PM CDT Sun May 16 2021
...The Flood Warning is cancelled for the following rivers in
Texas...
Navidad River at Strane Park affecting Jackson County.
...The Flood Warning continues for the following rivers in Texas...
West Mustang Creek near Ganado affecting Wharton and Jackson
Counties.
Trinity River near Moss Bluff affecting Chambers and Liberty
Counties.
For the Trinity River...including Crockett, Riverside, Romayor,
Goodrich, Liberty, Moss Bluff...Minor flooding is forecast.
For the West Mustang Creek...including Ganado...Minor flooding is
forecast.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Persons with interests along these streams should keep alert to
rising water and take all precautions to protect their property. Do
not drive or walk into flooded areas the depth and water velocity
could be too great for you to cross safely. Motorists should avoid
any water covered roads and find an alternate route. Livestock and
equipment should be removed from the flood plain immediately. Stay
tuned to NOAA Weather radio or other news sources for further
updates.
Additional information is available at www.weather.gov.
The next statement will be issued this evening at 930 PM CDT.
&&
TXC239-170230-
/O.CAN.KHGX.FL.W.0024.000000T0000Z-210517T0127Z/
/LSNT2.1.ER.210516T2355Z.210517T0600Z.210517T0649Z.NO/
827 PM CDT Sun May 16 2021
...The Flood Warning for the Navidad River at Strane Park has been
cancelled...
The Flood Warning is cancelled for
the Navidad River at Strane Park.
* At 7:15 PM CDT Sunday the stage was 21.3 feet.
* Forecast...The river is not expected to rise into flood, so the
warning has been cancelled. It expected to rise to a crest of 21.9
feet just after midnight tonight.
&&
LAT...LON 2909 9665 2901 9649 2901 9662 2909 9675
$$
TXC239-481-171530-
/O.EXT.KHGX.FL.W.0025.210517T0600Z-210518T1048Z/
/GNDT2.1.ER.210517T0600Z.210517T1200Z.210517T2248Z.NO/
827 PM CDT Sun May 16 2021
...The Flood Warning is now in effect until early Tuesday morning...
The Flood Warning continues for
the West Mustang Creek near Ganado.
* From late tonight to late Monday night.
* At 7:45 PM CDT Sunday the stage was 17.9 feet.
* Flood stage is 20.0 feet.
* Minor flooding is forecast.
* Forecast...The river is expected to rise above flood stage just
after midnight tonight to a crest of 20.4 feet tomorrow morning.
It will then fall below flood stage tomorrow afternoon.
* Impact...At 20.0 feet, Minor lowland flooding begins.
* Flood History...This crest compares to a previous crest of 20.3
feet on 02/13/1992.
&&
Fld Observed Forecasts (7 pm CDT)
Location Stg Stg Day/Time Mon Tue Wed
West Mustang Creek
Ganado 20.0 17.9 Sun 7 pm CDT 19.9 15.1 10.1
&&
LAT...LON 2918 9636 2907 9642 2903 9642 2903 9652
2907 9652 2918 9646
$$
TXC071-291-171530-
/O.CON.KHGX.FL.W.0021.000000T0000Z-000000T0000Z/
/MBFT2.1.ER.210515T1400Z.210521T1200Z.000000T0000Z.NO/
827 PM CDT Sun May 16 2021
...The Flood Warning remains in effect...
The Flood Warning continues for
the Trinity River near Moss Bluff.
* Until further notice.
* At 7:30 PM CDT Sunday the stage was 12.4 feet.
* Flood stage is 12.2 feet.
* Minor flooding is occurring and minor flooding is forecast.
* Recent Activity...The maximum river stage in the 24 hours ending
at 7:30 PM CDT Sunday was 12.4 feet.
* Forecast...The river is expected to remain steady above flood
stage at 12.4 feet.
* Impact...At 12.2 feet, Minor lowland flooding begins in the
vicinity of the gauge.
* Flood History...This crest compares to a previous crest of 12.7
feet on 04/14/2002.
&&
Fld Observed Forecasts (7 pm CDT)
Location Stg Stg Day/Time Mon Tue Wed
Trinity River
Moss Bluff 12.2 12.4 Sun 7 pm CDT 12.4 12.4 12.5
&&
LAT...LON 2996 9470 2979 9466 2979 9479 2996 9487
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this river flood warning went out at May 16, 3:19 PM CDT, 12 minutes earlier.
Area forecast discussion, May 16, 3:19 PM CDT, 12 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
319 PM CDT Sun May 16 2021
.SHORT TERM...[Through Monday Night]
Areas south of I-10 got pummeled today with periods of heavy rain.
The hardest hit areas were in Jackson, southern Wharton and
Matagorda counties where as much as 12 to 14 inches of rain fell.
A Flash Flood Watch previously in effect will be allowed to expire
at 4 PM. Model performance so far today has been poor but the HRW
WRF-NSSL initialized well and seems to be being do the best out of
the models. Have leaned strongly toward this model for the next 36
hours.
So what's going to happen? Not 100 percent sure, but current
thinking is the large convective burst in Matagorda county will
weaken into a stratiform rain shield as it moves up the coast
eventually fizzling out after 00z. For the most part, feel there
will be a significant gap in the rainfall overnight as the short
wave responsible for today's precip moves east and the strong
splitting jet structure becomes briefly zonal. PW values also
briefly dip from 2.00 inches down to around 1.60 inches. All of
this points to a decreasing trend in PoPs and QPF. Min T values
tonight should remain warm with clouds and winds failing to
decouple.
Toward sunrise Monday, upper level winds begin to split again as
another short wave moves toward SE TX. The WRF-NSSL does not
generate much precip toward morning and this is concerning because
the last 4 runs of the HRRR shows convection re-firing on what
looks like a residual outflow boundary from today's convection.
Although confidence is not terribly high, feel likely PoPs are
warranted over the east by 12z Monday and PoPs will increase
across the rest of the CWA as moisture levels deepen and favorable
jet dynamics stay in place. Will again mention locally heavy for
Monday as the potential exists for pockets of heavy rain. Will
another Flash Flood Watch be needed? Maybe? But the area most
likely to receive heavy rain on Monday did not have heavy rain
today so will hold off on issuing a Watch for Monday and defer to
the midnight shift. Clouds and rain will again keep MaxT values
on the cool side with highs near 80. Clouds will hang in Monday
night so not expecting much of a drop off in temperatures with
MinT values in the upper 60's north to low/mid 70's south. 43
&&
.LONG TERM [Tuesday Through Sunday]...
By Tuesday morning, the slowly migrating cutoff low will be centered
somewhere near the Oklahoma/Texas Panhandle, which will strengthen
our onshore flow across Southeast Texas. This will drive up more
Gulf moisture across our area with PWATs climbing to approximately
1.75 inches. Models hint at PVA lobes pushing through, which will
help kick up showers and thunderstorms throughout the day. Highest
rain chances and rainfall amounts will be in our NW counties, with
rainfall totals predicted to be 1-2" and up to 1" everywhere else.
Wednesday and Thursday are still shaping up to be another day with
heavy rainfall amounts despite global models differing in mesoscale
features overhead. As global models show the cutoff low dissipating
and/or drifting north, a low-level jet overhead of us will
strengthen, driving PWATs up even further to approximately 2 inches,
priming the atmosphere with ample moisture. A deep wedge of moisture
and rain across our CWA will stretch across the Central Plains
combined with more PVA invigorating convection. As if that weren't
enough, the GFS and ECMWF hint at a surface low developing across
South TX near Brownsville and pushing north. All of these
ingredients will lead to a nearly stationary boundary of heavy
rainfall across the I-45 corridor with rainfall totals expected to
reach approximately 6-9 inches Wednesday through Thursday.
Unfortunately, rainfall is expected to persist through the rest of
the long-term period. A high pressure over the Southeast US tries to
build into our area, which might suppress convection slightly, but
models still hint at rainy weather persisting through the weekend.
KBL
&&
.HYDROLOGY...
Heavy rain fell over the Lavaca-Navidad river system today with
as much as 13 inches of rain east of Ganado. This river system is
flashy and there will be some quick rises on Mustang Creek, the
Tres Palacios and Sandy Creek. Stay alert if driving tonight in
Jackson, Wharton and Matagorda counties. Several roadways are
still water covered and impassable. 43
.MARINE...
Lower pressures over New Mexico and high pressure over the eastern
Gulf will maintain a moderate to strong onshore flow tonight. Seas
are between 5 and 6 feet so will maintain a SCEC for all waters
tonight into Monday. The pressure gradient remains tight and the
SCEC will likely need to be extended into Wednesday with a
possible SCA required Wednesday into Thursday. A moderate to
strong onshore flow will persist into next weekend.
Strong Rip Currents will persist as well so use extreme care if
heading to any of the Gulf facing beaches. The strong and
persistent onshore flow will also drive water levels up and there
could be come coastal flood issues by early Wednesday into
Thursday. Water levels could reach 3.8 feet and a Coastal Flood
Advisory or Warning may be needed by Wednesday morning. 43
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 69 85 73 85 71 / 40 50 30 80 80
Houston (IAH) 70 84 72 85 73 / 40 60 30 70 80
Galveston (GLS) 73 82 75 85 76 / 60 60 20 40 60
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...High Rip Current Risk through Tuesday evening for the following
zones: Bolivar Peninsula...Brazoria Islands...Galveston
Island...Matagorda Islands.
Flash Flood Watch until 4 PM CDT this afternoon for the
following zones: Austin...Brazoria Islands...Coastal
Brazoria...Coastal Jackson...Coastal Matagorda...Colorado...
Fort Bend...Inland Brazoria...Inland Jackson...Inland
Matagorda...Matagorda Islands...Waller...Wharton.
GM...NONE.
&&In the hours before
Local storm report, May 16, 12:20 PM CDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1220 PM CDT SUN MAY 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 PM FLASH FLOOD 8 NE GANADO 29.11N 96.41W
05/16/2021 WHARTON TX EMERGENCY MNGR
LOCAL EMC REPORTED WATER OVER ROADS NEAR
LOUISE.
&&
CADYLocal storm report, May 16, 1:44 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
144 PM CDT SUN MAY 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0136 PM FLASH FLOOD 9 WSW MARKHAM 28.94N 96.21W
05/16/2021 MATAGORDA TX EMERGENCY MNGR
FM 111 CLOSED DUE TO FLOODWATERS FLOWING
OVER ROAD BETWEEN TX-172 AND TX-71 IN
MIDFIELD.
&&
CADYLocal storm report, May 16, 1:46 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
146 PM CDT SUN MAY 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0136 PM FLASH FLOOD 6 ESE GANADO 29.01N 96.42W
05/16/2021 JACKSON TX PUBLIC
FM 1157 CLOSED DUE TO FLOODWATERS OVER ROAD
BETWEEN CR-208 AND CR-215.
&&
CADYSpecial weather statement, May 16, 2:07 PM CDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
207 PM CDT Sun May 16 2021
TXZ226-235-236-335-336-161945-
Coastal Matagorda TX-Inland Matagorda TX-Wharton TX-
Coastal Jackson TX-Inland Jackson TX-
207 PM CDT Sun May 16 2021
...SPECIAL WEATHER STATEMENT...
At 206 PM CDT, Doppler radar was tracking a strong thunderstorm over
Palacios, moving northeast at 30 mph.
Winds in excess of 30 mph will be possible with this storm.
Locations impacted include...
Bay City, Palacios, South Texas Nuclear Plant, Blessing, Markham,
Midfield and Danevang.
LAT...LON 2871 9641 2872 9641 2871 9642 2910 9624
2898 9579 2862 9617
TIME...MOT...LOC 1906Z 208DEG 28KT 2874 9621Special weather statement, May 16, 2:47 PM CDT, 44 minutes before
Special Weather Statement National Weather Service Houston/Galveston TX 247 PM CDT Sun May 16 2021 TXZ236-336-436-162030- Coastal Matagorda TX-Inland Matagorda TX-Matagorda Islands TX- 247 PM CDT Sun May 16 2021 ...SPECIAL WEATHER STATEMENT... At 247 PM CDT, Doppler radar was tracking a strong thunderstorm near Palacios, moving northeast at 20 mph. Winds in excess of 30 mph will be possible with this storm. Locations impacted include... Matagorda, Bay City, Palacios, South Texas Nuclear Plant, Markham and Wadsworth. LAT...LON 2880 9626 2904 9597 2873 9570 2861 9615 TIME...MOT...LOC 1947Z 233DEG 16KT 2876 9615 Cady
Special weather statement, May 16, 3:24 PM CDT, 7 minutes before
Special Weather Statement National Weather Service Houston/Galveston TX 324 PM CDT Sun May 16 2021 TXZ226-236-336-162115- Coastal Matagorda TX-Inland Matagorda TX-Wharton TX- 324 PM CDT Sun May 16 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WHARTON AND NORTHWESTERN MATAGORDA COUNTIES UNTIL 415 PM CDT... At 324 PM CDT, Doppler radar was tracking a strong thunderstorm near South Texas Nuclear Plant, moving north at 10 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Bay City, Markham, Van Vleck, Blessing and Wadsworth. LAT...LON 2878 9595 2883 9621 2911 9616 2905 9587 TIME...MOT...LOC 2024Z 194DEG 11KT 2887 9607
The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 6:30 AM CDT | Special Weather Statement | HGX | Matagorda | 45 min |
| May 16, 7:00 AM CDT | Areal Flood Advisory | HGX | Matagorda | 90 min |
| May 16, 7:41 AM CDT | Special Weather Statement | HGX | Matagorda | 49 min |
| May 16, 8:32 AM CDT | Areal Flood Advisory | HGX | Brazoria, Jackson, Matagorda, Wharton | 3 hr |
| May 16, 8:44 AM CDT | Flash Flood Warning | HGX | Brazoria, Jackson, Matagorda, Wharton | 3 hr |
| May 16, 9:03 AM CDT | Flash Flood Watch | HGX | Austin, Brazoria, Colorado, Fort Bend, Jackson, Matagorda and 2 more | 7 hr |
| May 16, 9:11 AM CDT | Areal Flood Advisory | HGX | Harris | 64 min |
| May 16, 9:14 AM CDT | Special Weather Statement | HGX | Harris | 46 min |
| May 16, 9:35 AM CDT | Flash Flood Warning | HGX | Colorado, Jackson, Wharton | 115 min |
| May 16, 11:26 AM CDT | Flash Flood Warning | HGX | Brazoria, Colorado, Jackson, Matagorda, Wharton | 4 hr |
| May 16, 11:37 AM CDT | River Flood Warning | HGX | Jackson, Wharton | 29 hr |
| May 16, 11:39 AM CDT | River Flood Warning | HGX | Matagorda, Wharton | 6 days |
| May 16, 12:06 PM CDT | Special Marine Warning | HGX | 24 min | |
| May 16, 2:07 PM CDT | Special Weather Statement | HGX | Matagorda | 38 min |
| May 16, 2:13 PM CDT | Flash Flood Warning | HGX | Jackson, Matagorda | 92 min |
| May 16, 2:31 PM CDT | Special Marine Warning | HGX | 44 min | |
| May 16, 2:47 PM CDT | Special Weather Statement | HGX | Matagorda | 43 min |
| May 16, 3:08 PM CDT | Flash Flood Warning | HGX | Brazoria, Matagorda, Wharton | 82 min |
| May 16, 3:24 PM CDT | Special Weather Statement | HGX | Matagorda | 51 min |
| May 16, 3:31 PM CDT | River Flood Warning | HGX | Jackson, Wharton | 11 hr |
| May 16, 3:46 PM CDT | Flash Flood Warning | HGX | Matagorda | 59 min |
| May 16, 5:04 PM CDT | Areal Flood Warning | HGX | Matagorda | 101 min |
| May 16, 5:19 PM CDT | Special Marine Warning | HGX | 56 min |
Nearby
River Flood Warnings in Texas, 2021Every river flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.